To the Editor. —
In the March issue of the ARCHIVES, Tsapatsaris1 described a case of a large hematoma of the abdominal musculature that developed in a patient receiving low-dose heparin. While the extent of the hematoma may have been of some concern, its occurrence was certainly no surprise to anyone accustomed to the use of subcutaneous heparin. It may well be, as suggested, that the deposition of the heparin was deeper into the musculature than desired, which underlines the need for use of a small needle and careful administration. Clearly, it is useful for the physician to be reminded of the risks of local hematoma formation with high local concentration of very potent anticoagulant material, even with low systemic pharmacologic dose.The recommendations that the author puts forth, based on this observation, however, are not justified, inappropriate, and could actually result in serious mischief.Almost 30 years ago,
Morrison FS. Site for Subcutaneous Heparin Injection. Arch Intern Med. 1992;152(1):202. doi:10.1001/archinte.1992.00400130192027
Customize your JAMA Network experience by selecting one or more topics from the list below.